Utah, 2015Winter Storm in Utah, January 12 to 13, 2015
January 12 to 13, 2015 · NWS SLC · 2 events in 2 counties and zones
A moist Pacific storm system moved through Utah beginning January 12, bringing heavy snow to the mountains of northern Utah. Snow levels eventually reached the valley floors on January 13, but accumulations were not significant.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific storm system moved through Utah beginning January 12, bringing heavy snow to the mountains of northern Utah. Snow levels eventually reached the valley floors on January 13, but accumulations were not significant.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 11, 8:36 PM MST, 7 hours 24 minutes earlier.
Area forecast discussion, Jan 11, 8:36 PM MST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
836 PM MST SUN JAN 11 2015
.SYNOPSIS...THE NEXT STORM SYSTEM WILL REACH UTAH MONDAY AND IMPACT
MUCH OF THE STATE THROUGH EARLY TUESDAY. STRONG HIGH PRESSURE ALOFT
WILL COVER THE WESTERN STATES BY MIDWEEK.
&&
.DISCUSSION...WATER VAPOR LOOP SHOWS A WEAK WAVE ENTERING
NORTHWEST UTAH...BETWEEN STRONGER STORM SYSTEMS ACROSS THE FAR
SOUTHWEST CONUS AND PACIFIC NORTHWEST. AMDAR 400-250MB WIND
OBSERVATIONS INDICATE ABOUT 50KT OF NORTHWEST FLOW ALOFT BETWEEN A
JET TO OUR NORTH AND SOUTH. GOES/GPS/RAP/00Z RAOB INDICATE THE
PRECIPITABLE WATER VALUE RANGES BETWEEN 0.20" NORTHEAST
MOUNTAINS...TO 0.50-0.65" MOST VALLEYS. BLENDED TOTAL PRECIPITABLE
WATER PRODUCT INDICATES AN ANOMALOUSLY MOIST AIRMASS ACROSS MUCH
OF THE WEST.
TWO FORECAST PROBLEMS OVERNIGHT ARE PRECIPITATION AND FOG. UPDATED
THE FORECAST THROUGH MONDAY MORNING.
MODELS ARE IN GOOD AGREEMENT THAT PRECIPITATION FROM THE SOUTHERN
SYSTEM SHOULD LARGELY STAY SOUTH OF THE UTAH BORDER. HOWEVER WE ARE
CARRYING HIGH CHANCE POPS LATER TONIGHT INTO TOMORROW AS SOME
MOISTURE MAY ADVANCE OVER THE ARIZONA BORDER.
LIGHT PRECIPITATION HAS DEVELOPED IN ADVANCE OF THE AFOREMENTIONED
WEAK DISTURBANCE EJECTING EAST FROM NORTHEAST NEVADA. RAP...HRRR-3KM
AND LOCAL WRF MODELS ALL SUGGEST A CORRIDOR OF PRECIPITATION SITS
APPROXIMATELY ALONG I-80 THROUGH MUCH OF THE NIGHT. WARM ADVECTION
AS SHOWN BY RAP 850-700 THICKNESS/SATURATED EQUIVALENT POTENTIAL
TEMPERATURE/STREAMLINES INCREASES AHEAD OF THE NEXT COLD FRONT.
ISENTROPIC UPGLIDE AND COPIOUS MOISTURE SHOULD BE SUFFICIENT TO
MAINTAIN CORRIDOR OF LIGHT PRECIPITATION OVERNIGHT. LUCKILY SNOW
LEVELS WILL BE AROUND 5.5KFT AND SURFACE TEMPERATURES EXPECTED TO
LARGELY REMAIN ABOVE FREEZING AND ROAD TEMPERATURES ARE ALL MID TO
UPPER 30SF. BUMPED UP POPS SIGNIFICANTLY.
BIGGER IMPACT IS FOG POTENTIAL. DEWPOINTS ROSE 4-10F ACROSS MANY
NORTHERN UTAH VALLEYS DURING THE PAST 24 HOURS. AT THE SAME TIME WE
CONTINUE TO LIGHTLY PRECIPITATE INTO THE INVERTED LAYER SHOWN ON THE
00Z RAOB (WEAKER INVERSION BUT AIR QUALITY DATA STRONGLY SUGGESTS
STILL INTACT). TEMPERATURES THIS EVENING HAVE SURPRISINGLY COOLED
WELL DESPITE CLOUD COVER AND WARM ADVECTION IN PLACE AND VERY LOW
DEWPOINT DEPRESSIONS. THIS LOOKS TO BE A RECIPE FOR AREAS OF DENSE
FOG ACROSS THE NORTHERN VALLEYS THROUGH MID MORNING TOMORROW. HAVE
ISSUED A DENSE FOG ADVISORY FOR AREA FEEL MOST WIDESPREAD DENSE FOG
WILL OCCUR. PATCHY DENSE FOG ALSO POSSIBLE ALONG UTAH LAKE...THE
HIGHER PORTIONS OF I-70 WEST OF GREEN RIVER...AND NEAR LAKE POWELL.
ALSO INCREASED POPS LATER TONIGHT AND TOMORROW FOR PRICE DUE TO
MOIST SOUTHEAST LOW LEVEL FLOW AHEAD OF THE COLD FRONT.
PREVIOUS DISCUSSION FOLLOWS...
SPLIT SYSTEM CROSSING THE AREA THIS AFTERNOON...WITH NORTHERN
BRANCH CONTINUING TO WEAKEN. MOIST WARM ADVECTION THE MAIN DRIVING
FACTOR IN THE CURRENT BAND OF PRECIPITATION ACROSS NORTHERN UTAH.
A BRIEF DECREASE IN PRECIPITATION POSSIBLE LATER THIS EVENING BUT
CONTINUED MOIST WARM ADVECTION WARRANTS MAINTAINING CHANCE POPS
THROUGH THE NIGHT. SOUTHERN BRANCH FEATURE MUCH STRONGER...BUT
BULK OF THE ENERGY WILL REMAIN SOUTH OF UTAH. HOWEVER...KICX SHOWS
ASSOCIATED PRECIPITATION KNOCKING ON THE DOOR...AND STILL CANNOT
RULE OUT A FEW SHOWERS ALONG THE ARIZONA BORDER REGION.
GENERALLY VALLEY RAIN/MOUNTAIN SNOW WITH THIS SYSTEM...ALTHOUGH WITH
SOME COOLING AFTER SUNSET SOME SNOW MAY MIX INTO SOME OF THE
NORMALLY COLDER VALLEYS SUCH AS THE CACHE. COOLING NOT EXPECTED TO
BE VERY SIGNIFICANT TONIGHT HOWEVER...DUE TO CLOUD COVER. PATCHY FOG
STILL LINGERS IN SOME VALLEY LOCALES BUT NOT VERY WIDESPREAD OR
DENSE. COULD BE A BIT WORSE TONIGHT AS SURFACE DEWPOINTS REMAIN
HIGH...BUT NOT ANTICIPATED TO CAUSE SIGNIFICANT IMPACTS.
NEXT STORM SYSTEM STILL ON TRACK TO DROP IN FROM THE NORTHWEST
TOMORROW...PUSHING A COLD FRONT THROUGH NORTHERN UTAH DURING THE
LATE MORNING THROUGH EARLY AFTERNOON HOURS...AND INTO SOUTHERN UTAH
FOR THE EVENING. SURFACE FRONT STRENGTHENS AS THIS STORM TRANSITIONS
FROM A LOW-AMPLITUDE OPEN-WAVE FEATURE INTO A CLOSED LOW DURING ITS
TRANSIT THROUGH UTAH. ALTHOUGH THE FRONT WILL NOT PACK VERY STRONG
WINDS...COLD ADVECTION WILL DRIVE H7 TEMPERATURES DOWN TO -9 OR -10C
BY TUESDAY MORNING. PRECIPITATION MAY BE BRIEFLY INTENSE NEAR THE
FRONT...BUT MILD AIRMASS PRECEDING THE TROUGH WOULD ALLOW MOST LOWER
VALLEYS TO BEGIN WITH RAIN...ALTHOUGH CANNOT RULE OUT SOME SNOW IN
THE HEAVIER PRECIP. OTHERWISE...NOT ANTICIPATING A FULL CHANGE TO
SNOW ACROSS MOST VALLEYS UNTIL AT LEAST TOMORROW EVENING. AS A
RESULT...VALLEY ACCUMULATIONS ARE EXPECTED TO REMAIN RELATIVELY
MINOR...ALTHOUGH BENCHES AND HIGHER VALLEYS WILL LIKELY SEE SOME
ACCUMULATION.
MODELS PRODUCING OVER 1 INCH STORM TOTAL QPF ACROSS THE NORTHERN
MOUNTAINS AND A BIT LESS OVER THE CENTRAL AND SOUTHERN MOUNTAINS.
ALTHOUGH AIRMASS NOT COLD ENOUGH TO PRODUCE HIGH SNOW
RATIOS...SIGNIFICANT ACCUMULATIONS ARE STILL EXPECTED FOR MOST
MOUNTAIN ZONES...ESPECIALLY FAVORED NORTH TO NORTHWEST-FACING
SLOPES. WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR THE MOUNTAINS
AS WELL AS THE WASATCH MOUNTAIN VALLEYS AND SOUTHWEST WYOMING. ONE
ADDITIONAL AREA THAT MAY BE OF CONCERN WOULD BE THE I-15 CORRIDOR
&&
.AVIATION...LIGHT RAIN SHOWERS WILL CONTINUE ACROSS THE VICINITY OF
THE SLC TERMINAL THROUGH 06Z. A 60 PERCENT CHANCE EXISTS THAT DENSE
FOG WILL IMPACT THE NORTHERN REACHES OF THE AIRFIELD AFTER 03Z...AND
A 30 PERCENT CHANCE EXISTS IT WILL SPREAD ACROSS THE REMAINDER OF
THE TERMINAL AND LAST THROUGH THE REMAINDER OF THE NIGHT. IFR RAIN
SHOWERS WILL SPREAD IN FROM THE NORTHWEST AROUND 12Z AND PREVAIL
THROUGH THE DAY BUT WILL DIMINISH THE FOG THREAT. A 30 PERCENT
CHANCE EXISTS THAT RAIN WILL MIX WITH OR CHANGE TO IFR SNOW PRIOR TO
23Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY FROM 5 AM MONDAY TO 11 AM MST TUESDAY
FOR UTZ006>010.
DENSE FOG ADVISORY UNTIL 11 AM MST MONDAY FOR UTZ001>003-005.
WINTER WEATHER ADVISORY FROM 11 AM MONDAY TO 4 PM MST TUESDAY
FOR UTZ517-518.
WY...WINTER WEATHER ADVISORY FROM 5 AM MONDAY TO 11 AM MST TUESDAY
FOR WYZ021.
&&
PUBLIC...ROGOWSKI/CHENG/MERRILL
AVIATION...KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jan 11, 8:39 PM MST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
839 PM MST SUN JAN 11 2015
UTZ001>016-019>021-517-518-WYZ021-121400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
839 PM MST SUN JAN 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
A WEAK WEATHER DISTURBANCE MOVING THROUGH THE OUTLOOK AREA WILL
PRODUCE PERIODS OF LIGHT RAIN AND SNOW THROUGH THE NIGHT...MAINLY
ACROSS THE NORTHERN THIRD OF THE OUTLOOK AREA. LITTLE
ACCUMULATION IS EXPECTED.
AREAS OF DENSE FOG WILL PERSIST ACROSS PORTIONS OF NORTHERN
UTAH...MOST LIKELY IN THE CACHE VALLEY...BEAR RIVER VALLEY...AND
NEAR THE GREAT SALT LAKE AND UTAH LAKE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE NEXT SIGNIFICANT STORM SYSTEM WILL IMPACT ALL OF UTAH AND
SOUTHWEST WYOMING MONDAY THROUGH AT LEAST EARLY TUESDAY.
PRECIPITATION AT THE BEGINNING OF THE STORM WILL CONSIST OF
VALLEY RAIN AND MOUNTAIN SNOW ACROSS THE NORTHERN HALF OF THE
OUTLOOK AREA. COLDER AIR ASSOCIATED WITH THIS STORM WILL CHANGE
VALLEY RAIN TO SNOW EITHER LATE MONDAY OR MONDAY NIGHT.
SIGNIFICANT ACCUMULATIONS OF SNOW ARE EXPECTED ACROSS THE NORTHERN
MOUNTAINS....WITH SOME LIGHT ACCUMULATIONS POSSIBLE IN THE
NORTHERN AND WESTERN VALLEYS BY MONDAY NIGHT.
PRECIPITATION WILL SPREAD INTO CENTRAL AND SOUTHERN UTAH LATE
MONDAY...AND CONTINUE INTO EARLY TUESDAY. THIS STORM WILL REMAIN
QUITE ACTIVE...WITH SEVERAL INCHES OF SNOW IN THE MOUNTAINS...
ALONG WITH ACCUMULATING SNOWS IN THE WESTERN AND CENTRAL VALLEYS.
STRONG HIGH PRESSURE ALOFT WILL WORK INTO NORTHERN UTAH BEHIND
THE EXITING EARLY WEEK STORM BEGINNING LATE TUESDAY. THIS HIGH
PRESSURE WILL COVER MUCH OF THE GREAT BASIN BY WEDNESDAY...AND
REMAIN THE DOMINANT FEATURE HEADING INTO NEXT WEEKEND. STABLE
CONDITIONS...LIGHT WINDS AND COLD TEMPERATURES WILL ALLOW FOR FOG
AND LOW CLOUDS TO DEVELOP IN THE VALLEYS...ESPECIALLY VALLEY
LOCATIONS THAT RECEIVE SIGNIFICANT PRECIPITATION. STRENGTHENING
INVERSIONS UNDER THE LATE WEEK HIGH PRESSURE WILL ALSO PROMOTE
THE
BUILDUP OF URBAN HAZE ACROSS NORTHERN UTAH LATE IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Wasatch Mountains I-80 North
- When
- January 12, 4:00 AM MST to January 13, 5:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
The Lookout Peak SNOTEL received 1.50 inches of liquid equivalent precipitation, or approximately 18 inches of new snow.
Winter Storm, Wasatch Mountains South of I-80
- When
- January 12, 4:00 AM MST to January 13, 7:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snow reports included 26 inches at Alta Ski Lifts, 25 inches at both Brighton Resort and Snowbird Ski and Summer Resort, 19 inches at the Park City Mountain Resort summit, 18 inches at Big Cottonwood Spruces, and 17 inches at both Provo Canyon and Solitude Mountain Resort.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 12, 20153 deaths · 1 event
- Flood in South Carolina, January 12, 20151 death · $8,000 · 1 event
- High Surf in Hawaii, January 12 to 13, 201510 events
- Winter Weather in New Jersey, January 12, 20159 events
- Heavy Snow in New Mexico, January 12 to 14, 20159 events
- Heavy Snow and Winter Weather in Colorado, January 12 to 13, 20158 events
- Heavy Snow and Winter Weather in Utah, January 12 to 13, 20152 events
- Winter Storm in Colorado, January 12 to 13, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554391, 554392.